EconPapers    
Economics at your fingertips  
 

When extremes meet: Redistribution in a multiparty model with differentiated parties

Konstantinos Matakos and Dimitrios Xefteris
Additional contact information
Konstantinos Matakos: King’s College London, UK

Journal of Theoretical Politics, 2017, vol. 29, issue 4, 546-577

Abstract: In this paper we consider a multi-party electoral competition model in which parties, which care both about implemented policy and their electoral performance, strategically promise a redistribution scheme while their social ideologies are considered to be known and fixed (differentiated parties). Voters, who differ both in income and in social ideologies, vote sincerely for the party that they cumulatively like the most (that is, taking into account both the redistribution scheme proposals and parties’ social ideologies). Formal analysis of this game uncovers a moderates-vs-extremists equilibrium: parties with moderate social ideologies tend to favor generous redistribution in order to capture the votes of the poor majority, while parties with extremist social ideologies are more likely to be non-competitive in the economic dimension by proposing policies that do not reflect the interests of the poor. An implication of this result is that, ceteris paribus, an increase in income inequality should lead to an increase in the cumulative vote share of moderate parties and, hence, in a decrease in party-system fragmentation.

Keywords: Differentiated candidates; multi-party elections; policy motives; redistributive politics; social polarization; taxation (search for similar items in EconPapers)
Date: 2017
References: Add references at CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://jtp.sagepub.com/content/29/4/546.abstract (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:sae:jothpo:v:29:y:2017:i:4:p:546-577

Access Statistics for this article

More articles in Journal of Theoretical Politics
Bibliographic data for series maintained by SAGE Publications ().

 
Page updated 2020-10-11
Handle: RePEc:sae:jothpo:v:29:y:2017:i:4:p:546-577